U.K. Government EVALI Update

Posted 30th January 2020 by Dave Cross
The U.K. government has instructed physicians to “be vigilant for any suspected adverse reactions associated with use of e-cigarettes or vaping (including lung injury) and report them to the MHRA via the Yellow Card Scheme”. It has provided them with “case definitions of e-cigarette or vaping associated lung injury (EVALI) to facilitate identification”.

The government tells healthcare professionals: “The US Centres for Disease Control and Prevention (CDC) and its public health partners are investigating cases of lung injury associated with the use of e-cigarette or vaping products. At the time of publication, more than 2600 US cases have been identified (60 fatal cases), but the outbreak seems to be in decline.

It adds, “the CDC has identified vitamin E acetate as a chemical of concern,” although it goes on to say that “evidence is not yet sufficient to exclude other substances of concern and it may be that there is more than one cause”.

The MHRA reports that it, “is aware of two potential cases of e-cigarette or vaping associated lung injury in the UK”.

Anti-vape flag wavers and media outlets have leapt upon this to declare that this is an example of vaping related deaths but the coroner's report is still to be released.

The government says healthcare professionals need to use the Yellow Card system if patients present with respiratory symptoms and tell them they have “a history of e-cigarette use or vaping in the past 30 days”. It says they should “ask about e-cigarette use or vaping routinely as you would do about cigarette smoking” with all patients.

Vampire Vape

Prof John Newton, Public Health England health (PHE), commented: "We have also been working with the MHRA to be sure that any cases of respiratory illness linked to e-cigarettes are correctly identified and reported. [EVALI] was strongly linked to people vaping illicit liquids containing vitamin-E acetate. We have not however seen a similar outbreak here in the U.K.”

As POTV recently pointed out to an American company planning on selling THC/CBD liquids to the United Kingdom, “Vitamin E, along with other vitamins, is not permitted as an ingredient in notifiable nicotine e-cigarettes or e-liquids in the UK”. This is in addition to THC being illegal under the Misuse of Drugs Act (1971).

This government update was covered in Pulse Today, a magazine providing news, jobs and education to GPs. One reader, a GP Partner/Principal, commented: “Sort of hoping they find vaping is more dangerous than cigarette smoking. Hate the vile stuff. Clouds of fumes that you know have been inside someone's lungs blown selfishly all over you when you are walking down the street. Even in a queue of traffic you can smell the stuff being blown out several cars ahead. If it is so wonderful keep your car windows closed. Waiting for the as yet undiscovered harms to appear and then will be happy when they go back to smoking cigarettes again.” [link]

To date 244 suspected adverse reaction reports have been filed in the U.K., detailing “27 serious respiratory events including lipoid pneumonia, hypersensitivity pneumonitis, pulmonary fibrosis, pleural effusion, pneumothorax, lower respiratory tract infection, and infectious pneumonia.”

Following teenager Ewan Fisher claiming that vaping almost killed him, UKVIA’s John Dunne told BBC Radio Leicester: “My current advice is the same as it’s always been, and the same as Public Health England’s: if you don’t vape, you shouldn’t smoke or vape, but if you are a smoker and you’re looking to do something that’s better for you, then vaping is the perfect option. It’s twice as effective as all other NRT products combined and it’s at least 95% less harmful for you than smoking is. The one thing we need to understand with this is that nobody is saying vaping is 100% safe. And, especially in Ewan’s case, what we need to understand about that is it’s actually an allergic reaction. So, it’s very similar to that of a food reaction, a food allergy. It just happens to have been that whatever he’s allergic to happened to be in a vaping eliquid. To say it’s vaping related is a little bit misleading.”

Premier Ecigs

The current PHE advice on smoking and e-cigarettes:

  • For smokers: You should stop smoking completely. Getting expert support combined with using an e-cigarette doubles your chances of quitting successfully. For the best way to quit read our advice. [link]
  • For people who vape nicotine: if you are still smoking, you should stop and switch completely to vaping, then come off nicotine when you are confident you won’t relapse to smoking.
  • If you have never smoked: Don’t vape.
  • For people who vape CBD: although CBD is less tightly regulated, if you experience symptoms or are concerned you should stop.
  • For people who vape THC: if you are vaping THC (or an unknown liquid which could contain THC) it can be hazardous. These are the products most implicated in the US outbreak. If you feel unwell or have any difficulty breathing after vaping THC, go to A&E and tell them precisely what the product was you were using.

Related:

  • E-cigarette use or vaping: reporting suspected adverse reactions, including lung injury - [link]
  • MHRA – [link]
  • Dunne Talking, POTV – [link]

Image by Pete Linforth from Pixabay


 Dave Cross
Article by Dave Cross
Freelance writer, physicist, karateka, dog walker
We Vape